Kentucky, 2021

Funnel Clouds in Kentucky, June 8, 2021

June 8, 2021 · NWS PAH · 2 events in 1 county or zone

A couple of funnel clouds occurred in association with a closed 500 mb low over Missouri. Isolated to scattered thunderstorms developed during the heat of the day in deep southwest flow ahead of the closed low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of funnel clouds occurred in association with a closed 500 mb low over Missouri. Isolated to scattered thunderstorms developed during the heat of the day in deep southwest flow ahead of the closed low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 8, 1:35 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 8, 1:35 PM CST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CDT Tue Jun 8 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 235 PM CDT Tue Jun 8 2021

Our pesky upper low over churning over the middle Mississippi
Valley today will continue inching very slowly east, moving over
western Ohio/northern Kentucky by 00z Thursday. Numerous showers
and isolated to scattered thunderstorms will continue tonight
through Thursday night, with the best chances from late morning
into the early evening hours both Wednesday and Thursday, with
just bit less coverage during the overnight hours. Continued with
likely to categorical pops during the daytime hours, and chance to
likely pops (eastern counties) during the overnight.

As we have seen today, heavy rain is possible with showers and any
thunderstorms. Fortunately, showers are moving fairly quickly, but
if we have several moving over the same area in a short period, we
could see a few issues in poor drainage areas. Generally we do
not see a widespread concern at this point.

With clouds and precipitation, temperatures have struggled a
little today, so believe we will continue to be near to a little
below seasonal highs, with overnight lows well above normal.

.LONG TERM...(Friday through Tuesday)
Issued at 235 PM CDT Tue Jun 8 2021

The upper trof associated with the low will extend southwest into
the lower Ohio Valley into Friday, finally pushing southeast of
the PAH forecast area by Friday night, followed by another weak
upper wave on Saturday. Although chances of showers and
thunderstorms will continue, we will start seeing hints of less
wet conditions. Showers and storms will again be likely in our
eastern half of counties Friday afternoon, but probabilities
should only be in the chance category in our western counties.
Only isolated to scattered showers and storms are expected Friday
night into Saturday, then dry conditions will finally return for
Saturday night.

On Sunday, models show a weak cold front pushing across our
region. With less moisture to work with, this will just bring us
just slight chances of showers and storms Sunday afternoon. Loss
of heating will return dry conditions Sunday night. On Monday,
with the front lingering just to our southeast and a weak upper
level trof moving overhead, included slight chances of showers for
our southeast half of counties Monday afternoon. By Monday night
into Tuesday, weak high pressure will be trying to build in from
the north, and dry conditions are expected.

A return of at least some sunshine will help temperatures climb to
a little above normal readings Friday through Sunday, with near
normal temperatures returning for early next week.

&&

.AVIATION...
Issued at 235 PM CDT Tue Jun 8 2021

MVFR to low VFR cigs will persist across the TAF sites into this
evening. SHRA and isolated TSRA will bring vsbys down to MVFR,
with brief IFR likely with heavier SHRA/TSRA. Cigs will drop into
IFR category between 04z-08z, with continued scattered shra and
vsbys ranging from vfr to temporary MVFR. South winds at 5 to 10
kts will drop to around 5 kts after 00z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RST
Hazardous weather outlook, Jun 8, 2:50 AM CST, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 AM CDT Tue Jun 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Heavy rainfall from thunderstorms causing localized flooding is
the main hazard to expect today and tonight. Lightning will also
be a hazard with any thunderstorm. It is possible a stronger
storm, mainly during the afternoon hours, could produce an
isolated wind gust capable of producing damage.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Almost daily storm chances will have heavy rain and lightning as
the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay abreast of weather updates in case their
activation is requested this afternoon.

In the hours before

Local storm report, Jun 8, 3:45 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     FUNNEL CLOUD     6 N MOUNT ERIE          38.60N 88.22W
06/08/2021                   WAYNE              IL   TRAINED SPOTTER

            SPOTTER OBSERVED FUNNEL CLOUD. REPORT
            RELAYED FROM NWS ST. LOUIS.

&&

K. SMITH
Local storm report, Jun 8, 5:46 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          2 E PETERSBURG          38.49N 87.24W
06/08/2021                   PIKE               IN   TRAINED SPOTTER

            OBSERVED TORNADO NEAR THE INTERSECTION OF
            INTERSTATE 69 AND HIGHWAY 356 NEAR ALFORD.

&&

K. SMITH

The radar

The Ft Campbell radar (KHPX), 52 km away, was scanning. The volume nearest the first event began at 23:59 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Muhlenberg

When
June 8, 5:59 PM CST
Where
Muhlenberg County, 3 mi E of Penrod
Reported by
Public
Coordinates
37.120, -86.946

Funnel Cloud, Muhlenberg

When
June 8, 5:59 PM CST
Where
Muhlenberg County, 2.2 mi E of Central City
Reported by
Public
Coordinates
37.300, -87.090

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954232, 954233.